Ohio, 2019

Flash Flood and Hail in Ohio, July 2 to 3, 2019

July 2 to 3, 2019 · NWS RLX · 7 events in 3 counties and zones

A warm front lifted through the middle Ohio River Valley on the 1st. In the wake of the warm front, hot and humid conditions prevailed on the 2nd and 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A warm front lifted through the middle Ohio River Valley on the 1st. In the wake of the warm front, hot and humid conditions prevailed on the 2nd and 3rd. Showers and thunderstorms formed each afternoon. A few of the storms on the 2nd produced damaging wind gusts and small hail, while a slow moving storm on the 3rd led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 2, 8:47 AM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 2, 8:47 AM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
947 AM EDT Tue Jul 2 2019

.SYNOPSIS...
Warm front pushes northward this morning. Very warm and humid
for much of the rest of the week, with the daily chance for
mainly afternoon and evening showers and thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 945 AM Tuesday...

Increased POPs a tad for our Kentucky Counties this morning to
capture current radar trends. Otherwise, maintained the
inherited forecast for the afternoon with precip chances
expanding across the region in response to diurnally driven
convection.

As of 230 AM Tuesday...

A warm front will continue to push northward this morning. Will
have a slight chance of showers and thunderstorms this morning
due to the front. Chances of precipitation increase considerably
this afternoon with plenty of moisture and diurnal heating.

Sounding show that the atmosphere remains unstable overnight, so
will keep at least a slight chance of showers and thunderstorms
through the night.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 245 AM Tuesday...

For this period upper level ridging overhead and a meandering
surface frontal boundary to the north will be set in place
maintaining the warm and humid airmass. This along with a short wave
which will cross to the northern part of our area will provide the
lifting mechanisms needed for thunderstorms throughout the day.
Along with around 3000 J/kg of CAPE and sufficient moisture
being pumped in, thanks to a low progged to be to our southeast,
this will create an environment conducive for thunderstorms
which will mainly be confined to the norther parts of the area,
however they could potentially develop anywhere during the
afternoon as convective temperatures are met or exceeded.

We are in a marginal risk for severe on Wednesday and although shear
will be weak and upper level support will be virtually be non-
existent, there are enough parameters in place for an isolated
strong to severe storm. Therefore, we cannot rule them out
completely. Without strong flow storms would traverse slowly and
would be perceived as a threat for flooding issues and even
though storms should be short lived they will have potential to
train and release enough rain in a short period especially with
PWATs close to 2 inches in areas. Flooding in Randolph County
this past Saturday night is a prime example to raise awareness.
Thursday is basically a repeat for diurnally driven
thunderstorms and showers along with similar moisture advection
and instability, however no severe bells are ringing at this
time although we cannot rule the chance out completely.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 305 AM Tuesday...

With upper level ridging moving to the east, this will allow for a
system to cross into the area for the beginning of the weekend
promoting consistent and unsettled weather, unfortunately for
most of the weekend as a cold front will slowly make its way
through. Numerous short waves will plague the area and with
modest upper level winds there could possibly be enough shear to
promote stronger thunderstorms. Daily diurnally driven
thunderstorms and showers are feasible through Sunday. For Monday
there should be a change in pace as high pressure will park
over the area right around this time. Thereafter, the area
should receive a break from unsettled weather until midweek.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
As of 105 AM Tuesday...

Some early morning showers could cause some restrictions.
Any fog will burn off quickly this morning. Some MVFR clouds
will continue early this morning in the mountains.

Expect a cumulus deck for today, with some restrictions in
scattered showers and thunderstorms.

Generally VFR conditions can be expected Tuesday night, with the
exception of a few showers and thunderstorms.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY...

FORECAST CONFIDENCE: Medium to high.

ALTERNATE SCENARIOS: Timing and location of showers and
thunderstorms could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  H    H    H    H    M    M    M    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    M    M    H    H    H    H    H    H
BKW CONSISTENCY  M    M    M    M    M    M    H    H    H    H    H    H
EKN CONSISTENCY  M    M    M    M    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z WEDNESDAY...
Brief IFR possible in scattered showers and thunderstorms this
week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/JZ
NEAR TERM...RPY/MEK
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...RPY
Hazardous weather outlook, Jul 2, 3:29 AM EST, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
429 AM EDT Tue Jul 2 2019

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-030830-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
429 AM EDT Tue Jul 2 2019

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a marginal risk out for severe storms on Wednesday.
Thunderstorms are expected during the daytime and there is a chance
for some to become strong or severe. There is also potential for a
severe thunderstorm to develop along with diurnal convection in the
afternoons anytime this week and into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 2, 10:59 AM EST, 21 minutes before
Special Weather Statement
National Weather Service Charleston WV
1159 AM EDT Tue Jul 2 2019

OHZ075-084-085-021630-
Athens-Meigs-Vinton-
1159 AM EDT Tue Jul 2 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MEIGS...
SOUTHWESTERN ATHENS AND EASTERN VINTON COUNTIES...

At 1159 AM EDT, strong thunderstorms were clustered near Lake Hope
State Park, moving southeast at 15 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Mcarthur, Albany, Lake Hope State Park, Zaleski, Wilkesville,
Radcliffe and Carpenter.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3925 8253 3935 8236 3927 8204 3906 8231
TIME...MOT...LOC 1559Z 312DEG 12KT 3926 8238

HART

The radar

The Charleston,WV radar (KRLX), 109 km away, was scanning. The volume nearest the first event began at 16:19 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Athens

When
July 2, 11:20 AM EST
Where
Athens County, 0.87 mi SE of Athens Ohio Univ Arp
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
39.210, -82.220

Hail, Athens

When
July 2, 11:47 AM EST
Where
Athens County, 2.14 mi SSW of Athens
Measured
0.75 in hail
Reported by
Public
Coordinates
39.300, -82.110

Thunderstorm Wind, Athens

When
July 2, 11:53 AM EST
Where
Athens County, 4.06 mi SSW of Canaanville
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
39.280, -82.040

Trees and power lines were blown down along Angel Ridge Road, Coolville Ridge Road and State Route 32.

Thunderstorm Wind, Lawrence

When
July 2, 2:32 PM EST
Where
Lawrence County, Chesapeake
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
38.430, -82.450

Trees and a power line were downed in Chesapeake.

Thunderstorm Wind, Perry

When
July 2, 6:49 PM EST
Where
Perry County, Junction City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.720, -82.300

Several trees and power lines were blown down near Junction City.

Thunderstorm Wind, Athens

When
July 2, 7:29 PM EST to 7:33 PM EST
Where
Athens County, 0.69 mi N of Hollister
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
County Official
Coordinates
39.510, -82.120

Multiple trees and power poles were downed west of Glouster.

Flash Flood, Perry

When
July 3, 4:00 PM EST to 6:00 PM EST
Where
Perry County, 1.34 mi W of Carthon to 0.44 mi SSW of Crossenville
Cause
Heavy Rain
Property damage
$4,000
Reported by
911 Call Center
Coordinates
39.748, -82.355

Several spots flooded across the county, including along Rush Creek, where Route 37 was covered by water near Junction City. Near Roseville, Old Rainer Road was flooded due to high water along a tributary of Moxahala Creek.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835615, 835606, 835607, 835609, 835611, 835614, 835621.